Grand Rounds

Anisocoria and an Array of Neurologic Symptoms in an Adult With Ewing Sarcoma

Mary Jane LaRoche, ANP-BC, AOCNS®, ACHPN

University of Colorado Denver School of Medicine, Aurora, Colorado

Author’s disclosures of potential conflicts of interest are found at the end of this article.

Mary Jane LaRoche, ANP-BC, AOCNS®, ACHPN, University of Colorado Denver School of Medicine, 13001 East 17th Place, Aurora, CO 80045. E-mail: maryjane.laroche@usa.net


J Adv Pract Oncol 2017;8:18–23 | https://doi.org/10.6004/jadpro.2017.8.1.2 | © 2017 Harborside Press®


  

ABSTRACT

Case Study

Ms. M, a 50-year-old female, reported a progressive 2-year history of sacral pain that became severe in the 2 to 3 months prior to her diagnosis of Ewing sarcoma (ES) and was initially evaluated by her gynecologist. Her presenting symptoms included urinary retention and impaired bowel function.

Evaluation via magnetic resonance imaging (MRI) revealed a 6-cm sacral mass consistent with a chordoma. Biopsy of the lesion led to the diagnosis of a high-grade small round blue cell tumor. High Ki67 index and CD-99 positivity supported a diagnosis of ES (Machado et al., 2009; Rocchi et al., 2010). The patient required urgent hospitalization for pain control, and repeat imaging demonstrated a 4-cm increase in the size of the sacral mass in the 1-month scan interval. Repeat biopsy was performed quickly, and chemotherapy was begun urgently when this biopsy revealed an EWSR1 translocation, confirming the diagnosis of ES (Machado et al., 2009).

No disease was found outside of the pelvis on imaging, and her ES was staged as grade 3, cT2b,Nx,Mx. For Ms. M, medical oncology recommended curative-intent chemotherapy with dose-dense CAV-IE (cyclophosphamide, doxorubicin [Adriamycin], vincristine, ifosfamide, and etoposide). The CAV-IE regimen alternates between CAV and IE every 14 days for 14 planned cycles, requiring growth factor support (Bacci et al., 2007; Jain & Kapoor, 2010; Womer et al., 2012). On day 4 of her first cycle of CAV chemotherapy treatment, Ms. M was noted to have some fine-motor tremors and dysmetria (inability to properly direct or limit motions), which were attributed to rapid upward titration of gabapentin for pain.

Ms. M also had worsening of her initial symptoms of sacral nerve compression during the initial hospital admission, requiring self-catheterization to urinate and digital stimulation to enable bowel movements. Radiation oncology was consulted. The goal of radiation therapy was definitive local control, with the hope of preserving and possibly improving bowel and bladder function.

After cycle 2 of IE, while receiving supportive hydration and antiemetics in the outpatient setting, Ms. M was found to have anisocoria (unequal pupil size; Figure 1), with a fully dilated, unreactive right pupil without ptosis (drooping of the upper eyelid), diplopia, pain or impaired extraocular movement, or other neurologic changes. The patient had significant nausea with emesis after her first treatment cycles and was on an extensive antiemetic regimen, including aprepitant, dexamethasone, ondansetron, prochlorperazine, lorazepam, and a scopolamine patch.

Ms. M was sent to the emergency department for evaluation of the ansicoria. A brain computed tomography (CT) scan and neurologic exam were normal. Ms. M’s anisocoria was ultimately thought to be the result of an accidental topical exposure to the scopolamine during patch removal.




For access to the full length article, please sign in.

Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
Copyright © 2016 Harborside Press, LLC All rights reserved.                Home | Current Issue | Previous Issue | Submissions | About JADPRO | Advertising | Privacy Policy | Contact
Copyright Notice/Disclaimer
Bot trap - Don't go here